Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Rheumatology


Answer 2
  1. Lovastatin and gemfibrozil. Drug interactions are a major consideration in the differential diagnosis of myopathy, as the clinical picture (eg, proximal weakness progressing over a period of months) and laboratory results can be identical to the inflammatory myopathies. Some drugs can also cause electromyographic changes as well as inflammatory changes on muscle biopsy (eg, penicillamine). Statins are associated with myalgias and less frequently with myositis; the risk for these effects increases in a dose-related fashion. Combining statins with other drugs increases the risk for myositis, with the addition of the fibrates conferring the highest risk. Statins used in combination with cyclosporine also carry an increased risk for myositis.1 Concurrent use of niacin or cholestyramine does not increase risk for rhabdomyolysis, but the use of niacin and a statin may increase hepatotoxicity.2


    REFERENCES
    1. Asberg A. Interaction between cyclosporine and lipid- lowering drugs: implications for organ transplant recipients. Drugs 2003;63:367-8.

    2.  Farmer JA, Gotto AM. Antihyperlipidemic agents. Drug interactions of clinical significance. Drug Safety 1994;11: 301-9.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj